Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 28, NWS Lubbock, TX

May 20, 2019Stonewall County, Texas

NWS Lubbock, TX issued this tornado warning at May 20, 2019, 10:18 PM CDT for Stonewall County, Texas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 10:18 PM CDT (03:18 UTC)
Expired
May 20, 2019, 10:30 PM CDT
In force
12 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 93 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
2.2
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted.

390 
WFUS54 KLUB 210318
TORLUB
TXC433-210330-
/O.NEW.KLUB.TO.W.0028.190521T0318Z-190521T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
1018 PM CDT Mon May 20 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southeastern Stonewall County in northwestern Texas...

* Until 1030 PM CDT.
    
* At 1017 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles northeast of Hamlin, moving northeast
  at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Stonewall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3296 10016 3314 9999 3296 9999
TIME...MOT...LOC 0317Z 217DEG 30KT 3297 10005 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

JORDAN
1 follow-up statement
292 
WWUS54 KLUB 210325
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1025 PM CDT Mon May 20 2019

TXC433-210335-
/O.EXP.KLUB.TO.W.0028.000000T0000Z-190521T0330Z/
Stonewall TX-
1025 PM CDT Mon May 20 2019

...THE TORNADO WARNING FOR SOUTHEASTERN STONEWALL COUNTY WILL EXPIRE
AT 1030 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 AM CDT for northwestern
Texas.

LAT...LON 3296 10016 3314 9999 3296 9999
TIME...MOT...LOC 0325Z 217DEG 30KT 3302 10001 

$$

JORDAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 7:49 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 20, 7:49 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
749 PM CDT Mon May 20 2019

.UPDATE...
The previous Tornado Watch 197 is extended two hours until 10 pm
and maintained as a PDS. Solutions are unclear where the
approaching Pacific cold front will lead to thunderstorms, could
be western South Plains or could skip into eastern South Plains
and Rolling Plains. So, with this uncertainty the watch is
extended with no change. RMcQueen

&&

.PREV DISCUSSION... /issued 638 PM CDT Mon May 20 2019/

AVIATION...
Current thunderstorm activity nearest KCDS and will continue in
the vicinity at least the next two hours. Back west, activity has
ended, but we are watching an approaching Pacific cold front
boundary moving out of eastern New Mexico that is expected to move
through KLBB and KPVW near 04Z and KCDS around 06z-07z. This will
be accompanied by increasing lift and moisture remains in the
vicinity, so have adjusted thunder chances to time with arrival
and passage of this cold front. Forecast will continue to indicate
temporary MVFR conditions but brief IFR also are possible. Remember
the area remains in a highly unusual High Risk of severe
thunderstorms with tornado and very large hail threats. Pilots
are advised to follow RADAR trends closely. Behind the cold front,
drier westerly flow will spread in with expected around 20 knots
of flow. RMcQueen

PREV DISCUSSION... /issued 156 PM CDT Mon May 20 2019/

DISCUSSION...
The main focus of today's forecast will be the not-so-secret severe
threat. Skies have already begun to thin out with a cumulus field
forming from southeast to northwest. This will allow the build up of
additional CAPE in which MLCAPE is already sitting at over 3000
J/kg. At the same time the dryline is just now approaching the TX/NM
state line at a slower/later pace than previously shown by short-
term models. This would hint at storms developing further west (west
of Lubbock) than current models are indicating (along/east of the
I27/US87 corridor). The one thing that could hinder westward
development would be mixing occurring across our western zones.
Right now at most this would hinder the extent of the significant
tornado threat, however it would not make it null. There are also
indications of convection trying to develop along the dryline with
light reflectivities showing up near Olton and Anton. Any storm that
develops will have a high probability of becoming severe. Very steep
lapse rates with 0-6km shear in excess of 50 knots will support the
potential for very large hail over 3-4 inches. 12Z soundings at MAF
and AMA revealed 0-1km SRH of 295 to 341 m2/s2 respectively. Current
analysis shows that SRH has decreased somewhat due to surface winds
becoming more southerly, but this does little to deter the threat
for tornadoes. SRH remains higher across the Rolling Plains and
eastern Texas Panhandle where the greatest tornado threat exists.
With abundant shear, helicity, and low LCLs some tornadoes will have
the potential to be violent.

Tomorrow the surface low will pull eastward across KS allowing for a
fairly windy day with near to above advisory level winds across much
of the FA especially across our northwestern zones. We could see
additional bouts of showers and thunderstorms by late week into
early weekend as another upper low digs into the Four Corners
region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Tuesday for TXZ024>026-030>032-
036>038-042>044.

&&

05/99
Hazardous weather outlook, May 20, 11:30 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Mon May 20 2019

TXZ021>044-210430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms including significant
tornadoes continues to be likely this afternoon and evening,
generally along and east of a line from Dimmitt to
Brownfield. The atmosphere will destabilize this afternoon east
of a dryline expected to stall across the central South Plains.
Supercells are likely to develop early to mid afternoon east of
the dryline and will race northeast at speeds of 45 to 50 mph.
These storms will be capable of producing long lived tornadoes,
giant hail to softball size, and damaging winds of 70 mph or more.
Later this evening, a large squall line is expected to develop on
the Caprock and sweep east accompanied by all modes of severe
weather, including flooding.

Today we advise those in West Texas to maintain high situational
awareness of the weather around them and understand that today's
environment will support rapid storm intensification and likely
produce high-end severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds of 30 to 40 mph with higher gusts are
expected over much of the region on Tuesday. Beginning
Wednesday night and continuing through Sunday, daily chances
for severe storms are expected as an active pattern resumes
across much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 20, 7:50 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             2 S GUTHRIE             33.60N 100.32W
05/20/2019  E1.75 INCH       KING               TX   STORM CHASER

            HAIL WAS WIND DRIVEN

&&

EVENT NUMBER LUB1900386

JGD
Local storm report, May 20, 7:54 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     SPUR                    33.48N 100.85W
05/20/2019                   DICKENS            TX   BROADCAST MEDIA

            WINDOWS BROKEN, TREE LIMBS BROKEN, SMALL FENCE BROKEN

&&

EVENT NUMBER LUB1900387

JGD
Local storm report, May 20, 8:05 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
805 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     3 NW WOODROW            33.48N 101.88W
05/20/2019                   LUBBOCK            TX   BROADCAST MEDIA

            HOUSE UNDER CONSTRUCTION COLLAPSED

&&

EVENT NUMBER LUB1900388

JGD
Local storm report, May 20, 8:39 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
839 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     6 NNW SPUR              33.55N 100.89W
05/20/2019                   DICKENS            TX   FIRE DEPT/RESCUE

            ROOF BLOWN OFF HOME AT HWY70 AND CR466; POWER POLES
            DOWN

&&

EVENT NUMBER LUB1900389

JGD
Local storm report, May 20, 8:44 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
844 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 NW SPUR               33.51N 100.89W
05/20/2019                   DICKENS            TX   FIRE DEPT/RESCUE

            APPROX. 20 HIGH LINES DOWN ALONG FM 1868

&&

EVENT NUMBER LUB1900390

JGD
Local storm report, May 20, 9:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
903 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     NEW HOME                33.33N 101.91W
05/20/2019                   LYNN               TX   SOCIAL MEDIA

            FEW POWER LINES DOWNED

&&

EVENT NUMBER LUB1900391

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:18 PM CDTTornado WarningLUBKent27 min
May 20, 7:27 PM CDTSevere Thunderstorm WarningLUBCottle, King33 min
May 20, 7:57 PM CDTSevere Thunderstorm WarningLUBKing28 min
May 20, 9:23 PM CDTSevere Thunderstorm WarningLUBStonewall37 min
May 20, 10:11 PM CDTAreal Flood AdvisoryLUBStonewall2 hr
May 20, 11:40 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall50 min
May 21, 12:28 AM CDTAreal Flood AdvisoryLUBKing, Stonewall2 hr
May 21, 1:04 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 16 more20 hr
May 21, 9:39 AM CDTHigh Wind WarningLUBBailey, Castro, Lamb, Parmer, Swisher11 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.